Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Some ramifications of a theorem
of Boas and Pollard concerning
the completion of a set of functions in $L^{2}$


Authors: K. S. Kazarian and Robert E. Zink
Journal: Trans. Amer. Math. Soc. 349 (1997), 4367-4383
MSC (1991): Primary 42B65, 42C15, 46B15, 41A30, 41A58
DOI: https://doi.org/10.1090/S0002-9947-97-02034-5
MathSciNet review: 1443881
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: About fifty years ago, R. P. Boas and Harry Pollard proved that an orthonormal system that is completable by the adjunction of a finite number of functions also can be completed by multiplying the elements of the given system by a fixed, bounded, nonnegative measurable function. In subsequent years, several variations and extensions of this theorem have been given by a number of other investigators, and this program is continued here. A mildly surprising corollary of one of the results is that the trigonometric and Walsh systems can be multiplicatively transformed into quasibases for $L^{1}[0,1]$.


References [Enhancements On Off] (What's this?)

  • 1. Stefan Banach, Théorie des Opérations Linéaires, Monografje Matematyczne, Warszawa, 1932; latest reprint, Éditions Jacques Gabay, Sceaux, 1993. MR 97d:01035
  • 2. Ben-Ami Braun, On the multiplicative completion of certain basic sequences in $L^{p}$, $1<p<\infty $, Trans. Amer. Math. Soc. 176 (1973), 499-508. MR 47:2331
  • 3. R. P. Boas and Harry Pollard, The multiplicative completion of sets of functions, Bull. Amer. Math. Soc. 54 (1948), 518-522. MR 10:189b
  • 4. V. F. Gaposhkin, Trigonometric Cesàro bases in the spaces of functions integrable with power weight, Analysis Math. 8 (1982), 103-124. MR 82c:42017
  • 5. Bernard R. Gelbaum, Notes on Banach spaces and bases, An. Acad. Brasil. Ci. 30 (1958), 29-36. MR 20:5419
  • 6. Casper Goffman and Daniel Waterman, Basis sequences in the space of measurable functions, Proc. Amer. Math. Soc. 11 (1960), 211-213. MR 22:2886
  • 7. Stefan Kaczmarz and Hugo Steinhaus, Theorie der Orthogonalreihen, Monografje Matematyczne, Warszawa-Lwów, 1935; reprint, Chelsea, New York, 1951.
  • 8. K. S. Kazarian, On the multiplicative completion of basic sequences to bases in $L^{p}$, $1\leq p<\infty $, Doklady Akad. Nauk Arm. SSR 62 (1976), 203-209 (Russian). MR 55:3675
  • 9. -, On the multiplicative completion of some incomplete orthonormal systems to bases in $L^{p}$, $1\leq p<\infty $, Analysis Math. 4 (1978), 37-52 (Russian). MR 58:2001
  • 10. -, On bases and unconditional bases in the spaces $L^{p}(d\mu )$, $1\leq p <\infty $, Stud. Math. 71 (1982), 227-249. MR 84d:42037
  • 11. -, On multiplicative completion of some systems, Izv. Akad. Nauk Arm. SSR Ser. Math. 13 (1978), 315-351 (Russian). MR 80j:42038
  • 12. -, On multiplicative completion of uniformly bounded orthonormal systems to basis in $L^{p}$, $p\geq 1$, Izv. Akad. Arm. SSR Ser. Math. 18 (1983), 344-361; English trans. in Soviet Jour. Contemp. Math. Anal. 18 (1983). MR 86a:42031
  • 13. -, Improving a theorem of R. Boas and H. Pollard on the multiplicative completion, Izv. Akad. Arm. SSR Ser. Math. 25 (1990), 409-412; English trans. in Soviet Jour. Contemp. Math. Anal. 25 (1990). MR 92g:42019
  • 14. -, Summability of generalized Fourier series and Dirichlet's problem in $L^{p}(d\mu )$ and weighted $H^{p}$-spaces $(p>1)$, Analysis Math. 13 (1987), 173-197. MR 89b:42023
  • 15. J. J. Price and Robert E. Zink, On sets of functions that can be multiplicatively completed, Ann. Math. 82 (1965), 139-145. MR 31:1349
  • 16. Ivan Singer, Bases in Banach Spaces, II, Springer-Verlag, Berlin, Heidelberg, New York, 1981. MR 82k:46024
  • 17. A. A. Talalyan, On the convergence almost everywhere of subsequences of partial sums of general orthogonal series, Izv. Akad. Nauk Arm. SSR Izv. Fiz-Mat. Estest. Tehn Nauki 10 (1957), 17-34. MR 19:742b
  • 18. -, The representation of measurable functions by series, Uspekhi Math. Nauk 15 (1960), no. 5, 77-142 (Russian); English translation in Russian Math. Surveys 15 (1960), no. 5, 77-136. MR 23:A2704
  • 19. A. Zygmund, Trigonometric Series, 2nd ed., Vol. I, Cambridge Univ. Press, London, 1959. MR 21:6498

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 42B65, 42C15, 46B15, 41A30, 41A58

Retrieve articles in all journals with MSC (1991): 42B65, 42C15, 46B15, 41A30, 41A58


Additional Information

K. S. Kazarian
Affiliation: Departamento de Matemáticas, C-XV, Universidad Autónoma de Madrid, 28049 Madrid, Spain; Institute of Mathematics of the National Academy of Sciences, av. Marshal Bagra- mian, 24-b, 375019 Erevan, Republica Armenia
Email: kazaros.kazarian@uam.es

Robert E. Zink
Affiliation: Department of Mathematics, Purdue University, 1395 Mathematical Sciences Building, West Lafayette, Indiana 47907-1395, USA
Email: zink@math.purdue.edu

DOI: https://doi.org/10.1090/S0002-9947-97-02034-5
Keywords: Multiplicative completion, weighted $L^{p}$-spaces, Schauder basis, quasibasis, $M$-basis, approximate continuity
Received by editor(s): March 8, 1995
Received by editor(s) in revised form: July 21, 1995
Additional Notes: The first author was supported by DGICYT Spain, under Grant PB94-0149, and also by Grant MVR000 from the I.S.F
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society